Hypersensitivity-related ADRs

Type I hypersensitivity reactions or anaphylaxis are acute, IgE-mediated systemic reactions that occur within minutes to hours after parenteral or enteral administration of a drug in a previously sensitized patient.1,3,12 The shorter the reaction time, the more severe the reaction is. Following enteral administration of an allergen the reaction may be delayed or less severe. Anaphylaxis may simultaneously involve multiple organ systems reflected in one or more of the following signs and symptoms:8,12

  • Skin: pruritus, erythema, urticaria, angioedema
  • Respiratory system: laryngeal edema and/or spasm, bronchospasm
  • Gastrointestinal system: abdominal cramps, vomiting, diarrhea
  • Central nervous system: anxiety, agitation, loss of consciousness
  • Cardiovascular system: tachycardia or bradycardia, hypotension, shock

Type II antibody-dependent hypersensitivity or cytotoxic reactions occur when a drug binds to target cells, usually RBCs, and is recognized by IgG or IgM antibodies.1,3,12 The time required for cytotoxic T cell-mediated target cell lysis or for target cell lysis mediated by the complement system in response to a specific antigen is variable. Clinical manifestations include hemolytic anemia, neutropenia, and thrombocytopenia. Type II reactions are rare, but may be precipitated by several drugs, include penicillin.

Type III or immune complex–mediated hypersensitivity reactions (serum sickness) may occur within 1-3 weeks after initial exposure to a foreign protein such as monoclonal or polyclonal antibodies prepared from horse, rabbit, or mouse serum.1,3,12 Upon re- exposure, however, serum sickness develops sooner. Reactions clinically similar to serum sickness have also been noted in association with non-protein drugs such as penicillins, metronidazole, tetracyclines (Figure 14 and 15), and NSAIDs.

Common symptoms of serum sickness include fever, cutaneous eruptions (usually urticaria), arthralgia, gastrointestinal complains (nausea, vomiting, diarrhea, or abdominal pain), headaches, myalgia, dyspnea and wheezing, and lymphadenopathy.18 Angioedema of the face and neck may occur. Serum sickness is typically self-limiting although occasional complications such as vasculitis, acute renal failure, glomerulonephritis, and myocardial and pericardial inflammation (chest pain) may lead to morbidity or mortality.18

Figure 14.

Photo of Type III or immune complex-mediated hypersensitivity reaction with vasculitis in response to tetracycline therapy.

Figure 15.

Photo of Type III or immune complex-mediated hypersensitivity reaction with vasculitis in response to tetracycline therapy.

Type III or immune complex-mediated hypersensitivity reaction with vasculitis in response to tetracycline therapy.

Type IV hypersensitivity or delayed T cell-mediated reactions are mediated by immunologically committed T lymphocytes. In susceptible patients, cytokines and other mediators of inflammation are released within 2 to 7 days of re-exposure to an allergen.1,3,12 Clinical manifestations include allergic contact dermatitis/mucositis (Figures 16 and 17) or a drug-induced maculopapular rash. With repeated antigenic challenge, the response becomes more profound and includes fever, malaise, and angioedema in target tissues.

Figure 16. Type IV or Delayed Hypersensitivity Reaction in Response to a Cinnamon-flavored Sugar-free Gum.

Photo of Type IV or delayed hypersensitivity reaction in response to a cinnamon-flavored sugar-free gum.

Figure 17. Type IV or Delayed Hypersensitivity Reaction in Response to an OTC Lip Balm Containing Benzocaine.

Photo of Type IV or delayed hypersensitivity reaction in response to an OTC lip balm containing benzocaine.